New search
download case
  • Overview
  • Teaching Notes
  • Answer Key
  • Comments/Replies

Cats Have Nine Lives, But Only One Liver

The Effects of Acetaminophen



Author:

Brahmadeo Dewprashad
Department of Science
Borough of Manhattan Community College / City University of New York
bdewprashad@bmcc.cuny.edu

Abstract:

In this case, a college student gives her cat Tylenol not knowing its potential harmful effects. The cat survives, but the incident motivates her to research the reaction mechanism underlying the liver toxicity of acetaminophen. The case outlines possible reaction schemes that would explain why acetaminophen-containing products can be toxic to the liver. Students are required to write a detailed mechanism for each. The case also presents evidence from the literature that supports one of the reaction schemes and eliminates the others. Students must identify the correct reaction scheme and mechanism based on this evidence. The case can be used in undergraduate organic chemistry, biochemistry, medicinal chemistry, and pharmacology courses.

Objectives:
  • Practice writing ionic and radical reaction mechanisms.
  • Make concrete the concept of “isotope labeling is reaction pathways studies.”
  • Practice making evidence-based conclusions.
  • Make connections between organic reaction mechanisms and biological systems.
Keywords: Acetaminophen; drug metabolism; liver damage; methemoglobinemia; reaction mechanism; Tylenol
Topical Area: N/A
Educational Level: High school, Undergraduate lower division, Undergraduate upper division
Formats: PDF
Type/Method: Directed, Discussion
Language: English
Subject Headings: Biochemistry   Organic Chemistry   Pharmacy / Pharmacology   Veterinary Science  
Date Posted: 07/08/08
Date Modified: N/A
Copyright: Copyright held by the National Center for Case Study Teaching in Science, University at Buffalo, State University of New York. Please see our usage guidelines, which outline our policy concerning permissible reproduction of this work.

Teaching Notes


Case teaching notes are password-protected and access to them is limited to paid subscribed instructors. To become a paid subscriber, begin the process by registering here.

Teaching notes are intended to help teachers select and adopt a case. They typically include a summary of the case, teaching objectives, information about the intended audience, details about how the case may be taught, and a list of references and resources.

  Download Teaching Notes

Answer Key


Answer keys for the cases in our collection are password-protected and access to them is limited to paid subscribed instructors. To become a paid subscriber, begin the process by registering here.


  Get Answer Key
I am a veterinarian and a toxicologist. My comments are based on the nine toxicology books (seven veterinary) I have in my office tonight, ranging from 1984 through 2008 publication dates.

There is a widespread unwillingness to go over the mechanism of formation of the toxic metabolite NAPBQI, the subject of your problem. Only one of them ventures a description (Osweiler, 1996), and his is an outline. He favors your reaction scheme, which he describes as an N-hydroxylation followed by a spontaneous rearrangement to NAPBQI. It makes sense, and I can draw the bond flow, but this is a 1996 text, and the 2000, 2006 texts on small animal toxicology don’t describe it at this level. I’m guessing because it is not known, and other aspects are more central to curing the cat. Your case got this right. It is hard to look it up, at least in my nine texts!

I have lectured on this toxicity in cats, and have 105–115 students that are 3rd-year professionals each fall. In the 5–6 times I’ve given this to 500+ students (total), I have never been asked to diagram or describe the reaction. This is fortunate, because it is described as an oxidation in the other texts. Only Osweiler is willing to guess (in print) of all our toxicologists. The rest of us are willing to say this is probably the reaction, or at least that we can’t really argue against it coherently.

I’m guessing that hepatotoxicity was emphasized because humans and almost all other species except cats get it.

Different from your case is that cats get methemoglobinemia, which is an oxidation of hemoglobin so that it can’t carry oxygen. Most cats don’t show liver toxicity, unless they are resistant to methemoglobinemia. Cat hemoglobin is more sensitive than dogs or humans because it has more available sulfhydryls to oxidize, and cats are much more sensitive than dogs to Tylenol toxicity. One-half of a tablet and extra strength Tylenol would have been more than enough. Your case was correct in that. The reaction of the mom is typical, because this toxicity and its extent are not well known.

When about one-third of the hemoglobin is oxidized cats show clinical signs, which are cyanosis, apathy, and muddy mucous membranes. Blood is usually chocolate brown, so the veterinarian was wise to draw it in your case. Explaining it to the client is a nice touch, but it doesn’t happen in all cases.

Cats often present with some thrashing about (not mentioned in your case, or most texts), methemoglobinemia, apathy or depression, and muddy mucous membranes (chocolate brown) that are hard to see unless you know where to look. Thus, your presentation was typical, not really all that mild. If they’ve had Tylenol and have clinical signs, treatment is needed, and that was well done in this case.

The prognosis is fair to good with optimal treatment and the antidote, n-acetyl cysteine, which replaces glutathione in NPPBQI detoxification and favors synthesis of more glutathione, which does the same. Again, explaining that the antidote restarts what the cat would have done if it didn’t run out of glutathione is useful (any teachable moment is cool to capitalize on), but it doesn’t occur in all cases.

We do treat with charcoal to tie up remaining Tylenol, but your case was not about this, and didn’t have it as a learning objective.


John A. Pickrell DVM, PhD, DABT
Comparative Toxicology Laboratories / College of Veterinary Medicine
Kansas State University
Manhattan, KS
pickrell@vet.k-state.edu
7/8/2008




Name:
Email:
Department:
Institution:
City State:
Comments:
security code
Enter Security Code: